Skip to content

Announcements

Newly diagnosed? Visit the Epilepsy Health Center, check out community tips and review resources.
Do I really have Epilepsy?
avatar
Anon_35109 posted:
I am currently on Vimpat 150mgs. twice a day. I don't believe I have seizures, if that's what you call them. I have on several occassions stopped taking the medicine for three or four days in a row. Why? Because I dont't have a problem! Yet suddenly I start having bizarre "episodes." Feels like waking up suddenly from a horrible nightmare, would be the best way to describe them. Anyways I have multiple ones throughout the day and my tastebuds are messed up too. I also feel like I've been to hell and back physically. I get fed up and start back on the meds. Things gradually settle down again, then stop. Could it just be a withdrawl from the medicine and nothing else? It says not to stop suddenly taking it. I have, but wouldn't these episodes affect anyone, even if they don't have Epilepsy.I have had at other times what the doctor calls seizures and been taking the medicine like I'm supposed to. I dont' believe I have Epilepsy or seizures. So what's up?
Reply
 
avatar
dancer86442 responded:
A few questions? Did a Neuro run any tests to determine if you had seizures? Did you seek a 2nd opinion? What were your symptoms B4 being placed on meds? Were they the same as what you described after stopping your meds?

In order for your meds to be effective you Have to take them on a Daily basis. Like it or not! If you have unwanted side effects from the meds, do Not stop taking the meds. Report the Side effects to your DR. He/she will slowly wean you off the med. If you do have a seizure disorder you need to stay on the DR/med merrygoround, till you find a med that controls your 'episodes' w/ the Least side effects!

Sounds to me like you are in Denial. What do you Know about Epilepsy? Did you know there is more than 1 type of seizure? They aren't All Gran-mals AKA tonic-clonics. Go to Resources & visit epilepsyfaqs.com. See if any of the symptoms you have had match the 'episodes' you are/were having.

Yes, what you have experienced could be w/drawal symptoms. But, going off & on meds like that can provoke more seizure activity, too.

Suggestion: Start keeping a Journal! (More Info under Tips) Seek a second Opinion if you haven't already!

Fact: 2 or more 'episodes' qualifies as Epilepsy or as DRs like to call it now, 'seizure disorder'.

Love Candi
 
avatar
gatorclaw replied to dancer86442's response:
After a car accident where I lost consciousness they did an EEG and said there was a spike in my left temporal lobe. I was diagnosed with complex partial seizures. I am, however looking to get a second opinion.
There has been several 'episodes,' again I don't call them seizures. One time my mom and I were doing groceries when apparently I blanked out for a few moments. The next thing I remember is my mom waving her hand in front of my face calling my name. Other times I would find myself drifting into a dreamlike state, wide awake, and unable to respond to people. My feet would feel like I have lead shoes on and I would feel an urgent need to go to the bathroom. Almost unable to restrain it. I have been awakened suddenly, feeling like I had had a horrible nightmare, even though I didn't have any nightmare. I would have to sit up with my hands across my legs to keep from going to the bathroom in the bed. I feel physically exhausted after repeated 'episodes.' I have bit the inside of my cheek several times and had no memory of how it happened.
If someone did not have epilepsy would they have the same effect if they stopped this medication?
 
avatar
hula_dancer73 responded:
2 or more szs qualifes as ep. As for your Vimpat, I take 600 mgs of it, and 600 mgs of Lamictal and 3 mgs of Klonopin. plud a device called a VNS.

Like Candi said you ARE in denial which can be a common thing for proplr to have after they get dxd with it.

I can remember when I was dxd with it my mom was floored by it.

Iam NOT a DOC but is definaltely sounds like a sz to me.

You need to get a doc thta is willing to do an EEG to see brain waves to determine where your spisodes are coming from so they can treat with the correct meds, You will ride teh merry go round wit the meds like candi said and that is very tough.

I had to do it and it was not good

IT took 7 years to get that combo I ahve today.

I live in Hawi'i on O'ahu.

I fly back to main alnd to have the neuro check the VNS, the settings checked and changed if need be along with hwo many swipes I hae doen.

IT has dropped my sz count from 10-12 a day to 3-4 a month.

GREAT device to have.

if you have questions about that I can answer them the best I can.

I am a rep for the VNS on the island of O'ahu--Honolulu where I live.

hula_dancer
 
avatar
dancer86442 replied to gatorclaw's response:
GatorClaw,

Head Blows Do cause Seizure disorders! Sounds like you have several seizure Types. Episode you described when w/ your Mom Are Absence Seizures & no, not related to med w/drawal. On the other hand "biting inside of cheek, need to urinate physical exhaustion suggest a Convulsion (gran mal) Has occurred. No, you would not have Any recall of that. Or at least the Majority of us have no recall.

The convulsions May be a side effect of w/drawal. Can you remember if you had those symptoms B4 you were started on Vimpat?

I'm not a DR, but, I have been thru all this myself. And it was Not due to w/drawal. It Was due to a Head Blow. I had seizures/convulsions as a babe/toddler & they went away (I now know I was in remission) I was 27 when a BF threw me up against a wall & re-triggered my Epilepsy. My 5 yr old daughter witnessed me slide down the wall & convulse. I had No Clue! Till several mths after I joined the Air Force & went down in front of my Staff Sargent & Basic Training Squad.

Again chek our Resources. epilepsyfaqs.org has the Best description of All seizure Types & Symptoms.

Please Stay on your Meds! The reason you feel better is Becuz they are Working! If, after 2 yrs, you still 'feel alright' Then you can ask a Neuro to wean you off the med to see how you do. If you remain untreated, the seizure activity could spread to the Rest of your Brain & create more frequent seizures or More seizure Types/symptoms. Severe Depression is a Serious Side Effect of Untreated seizure Disorders. Depression is or can be a side effect of seizure disorders, all by itself. For Some!

Keep talking w/ us.Info about Epilepsy/seizure disorders are not well known by the General Public. Those who have 'been there, done that' Know what we are talking about. Support & Education is our best Hope for dealing w/ Epilepsy & all it's Aspects.

Love Candi
 
avatar
dancer86442 replied to dancer86442's response:
BTW: Abnormal EEG (Spikes) Does indicate Seizure activity at time of test! So, Yes, you Do have a Seizure Disorder AKA Epilepsy! Your next test may Show Normal, but, only becuz no seizure activity at Time of test. Tests, like Epilepsy, are Very Unpredictable! All my EEG's have shown 'normal' for that reason. There are several EEG's: Standard (which you had), Portable (24-72hr at home) & a Video EEG that requires time in the hospital. Tests Vary depending on Activity.

Love Candi
 
avatar
hula_dancer73 replied to dancer86442's response:
hi Cnadi,

How come my EEGs all have come back abnormal instead of clean?

The only 2 I have ever come back clean were the last 2 i had.

with every EEG tests there are. I have had documented EP for 10 years next year april.

hula_dancer
 
avatar
dancer86442 replied to hula_dancer73's response:
Nancy,

You are having Seizure activity (even if not noticeable) at the time of your tests. The last 2 are Clean. So, obviously you Weren't! Possibly cuz your New drug regimen is Controlling Better. Although, not completely from the sound of Previous posts.

HUGS! Candi


Helpful Tips

Journals posted by Meetz
Meetz posted: Hi there. I don't want to sound bossy or presumptuous, but after 44 years of practice with E, I have a bit of experience. I ... More
Was this Helpful?
34 of 44 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Epilepsy Center